Skip to Main Content

Chapter 12: Pharmacotherapy of the Epilepsies

A 28-year-old man is being treated with phenytoin for tonic-clonic seizures. His drug plasma concentration is in the low therapeutic range and he is still having occasional seizures. His dose is increased slightly. Within 2 weeks he is ataxic, lethargic, and has nystagmus. A repeat of his plasma concentration shows that he is now slightly above the upper limit of the therapeutic range. The reason for the dramatic rise in his plasma concentration following a modest increase in his dose is most likely because of

a. renal failure.

b. liver failure.

c. nonlinear elimination.

d. metabolic acidosis.

e. poor GI absorption of Ca2+.

Answer is c. Phenytoin is one of the few drugs for which the rate of elimination varies as a function of its concentration (ie, the rate is nonlinear). The plasma t1/2 of phenytoin ranges between 6 and 24 hours at plasma concentrations below 10 μg/mL but increases with higher concentrations; as a result, plasma drug concentration increases disproportionately as dosage is increased, even with small adjustments for levels near the therapeutic range.

A 34-year-old woman is being treated with carbamazepine for complex partial seizures. Carbamazepine is metabolized to an active metabolite, the

a. 10,11-epoxide metabolite.

b. N-acetyl metabolite.

c. desmethyl metabolite.

d. hydroxyl metabolite.

e. para-hydroxy-phenyl metabolite.

Answer is a. The predominant pathway of metabolism in humans involves conversion to the 10,11-epoxide. This metabolite is as active as the parent compound in various animal models, and its concentrations in plasma and brain may reach 50% of those of carbamazepine, especially during the concurrent administration of phenytoin or phenobarbital.

A 19-year-old woman is being treated with ethosuximide, most likely for which type of seizure?

a. Simple partial

b. Complex partial

c. Tonic-clonic

d. Absence

e. Status epilepticus

Answer is d. Ethosuximide is effective against absence seizures but not partial or tonic-clonic seizures.

A 29-year-old woman is being treated with valproic acid for simple partial seizures. She is at risk for developing a rise in her plasma

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.